Thunderstorm Wind, New Castle
- When
- July 27, 11:00 PM EST
- Where
- New Castle County, Newark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.683, -75.750
A severe thunderstorm during the overnnight of July 27th rolled across portions of New Castle County in Delaware. The strong winds downed numerous large tree limbs right around Midnight EDT from Newark to Pine Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm during the overnnight of July 27th rolled across portions of New Castle County in Delaware. The strong winds downed numerous large tree limbs right around Midnight EDT from Newark to Pine Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM EST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 PM EDT THU JUL 27 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... CONVECTION FIRING ACROSS CENTRAL AND WESTERN PA THIS AFTERNOON. THERE ARE ABUNDANT CAPES ACROSS OUR AREA ATTM, BUT NOT MUCH IN THE WAY OF A TRIGGER TO GET THINGS GOING. CAPE VALUES BETWEEN 2500 AND 3000 J/KG ACCORDING TO LAPS AT 18Z. IN A FEW HOURS, I EXPECT SOME SCATTERED ACTIVITY TO DEVELOP ACROSS OUR AREA...SO I WILL KEEP THE CHC POPS FOR THE EVENING. THE WRF AND GFS MODELS ARE BOTH SHOWING A SHORT WAVE OVER SW PA THAT WILL CROSS JUST TO OUR NORTH THIS EVENING. DECIDED TO EXTEND THE 40 POP PAST THE EVENING AND INTO THE OVERNIGHT TO BETTER ALIGN WITH SURROUNDING OFFICES. THE STORMS THIS EVENING AND TONIGHT ARE LIKELY TO PRODUCE LOCALLY GUSTY WINDS AND DOWNPOURS SINCE THEY MAY BE FAIRLY SLOW MOVING. LOCALIZED FLOODING POSSIBLE CONSIDERING THE HIGH PRECIPITABLE WATER VALUES. SPC HAS PLACED PARTS OF OUR NORTHERN COUNTIES IN SLIGHT RISK FOR FRIDAY. GFS SHOWS THE TAIL OF UPPER JET MAX SWINGING THROUGH DURING THE TIME OF PEAK HEATING AND WITH THIS AIR MASS...THIS OUTLOOK LOOKS GOOD. WE INTEND ON ISSUING A SPECIAL WEATHER STATEMENT (PHLSPSPHI) BOTH TO CALL ATTENTION TO THE SEVERE WEATHER THREAT TOMORROW AND THE THE INCREASING HEAT AND HUMIDITY THIS WEEKEND. HEAT INDICES WILL BE IN THE UPPER 90S BOTH TOMORROW AND SATURDAY. THE INDICES WILL PROBABLY NOT REACH ANY WARNING LEVEL TOMORROW WITH THE ABUNDANCE OF CLOUDS AND SHOWERS THAT WILL BE ACROSS THE AREA. ON SATURDAY, WE WILL BE ON THE BACK SIDE OF A DEPARTING DISTURBANCE, SO DEW POINTS WILL PROBABLY BE A BIT LOWER WITH NW WINDS. THE VORT MAX EXITS JUST IN TIME TO GIVE A DRY DAY FOR SATURDAY. I WILL KEEP THE DRY FCST FROM THE PREVIOUS SHIFT. IT WILL CONTINUE TO BE HOT AND HUMID WITH MAX TEMPS IN THE MID 90S AND HEAT INDICES CLOSER TO 100. HOT WEATHER CONTINUES INTO SUNDAY AND I HAVE ONLY INDICATED SLIGHT CHC POPS FOR NOW. CONFIDENCE IN MODELS FOR DETERMINING THE AREAS/CHANCES FOR CONVECTION DWINDLE AFTER SATURDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... BERMUDA HIGH IN CONTROL OF THE WEATHER DURING THE EXTENDED PERIOD. THIS WILL BRING A HEAT WAVE TO MANY AREAS THAT WILL BEGIN IN THE SHORT TERM. DAYTIME MAXIMUM TEMPERATURES WILL REACH THE LOW TO MID 90S EACH DAY IN MOST AREAS (EXCEPT THE SHORE AND POCONOS). DEW POINT TEMPERATURES WILL GENERALLY BE AROUND 70 DEGREES TOO...SO HEAT INDICES IN THE 95 TO 105 RANGE WILL BE IN THE GRIDS FOR THE EXTENDED PERIODS. THE H5 HEIGHTS FROM THE GFS AND ECMWF MODELS SHOW BUILDING MONDAY AND TUESDAY AND THEN SLOWLY DECREASING AFTER THAT. ACCORDINGLY...OUR FCST FOR MOST AREAS WILL BE DRY MON AND TUE WITH THE BUILDING RIDGE. DECIDED THAT IT WAS BEST TO LEAVE A FEW ISOLATED THUNDERSTORMS IN THE NORTHERN AREAS...CLOSEST TO THE STORM TRACK. CHC OR SLIGHT CHC POPS USED MORE EXTENSIVELY WED AND THU AS THE UPPER HEIGHTS BEGIN TO FALL AND A SFC FRONT WILL BE MEANDERING OVER NY STATE. && .AVIATION... FOR THE TAFS WEVE TRIED TO HIGHLIGHT THE MOST LIKELY TWO HOURS FOR TSTMS BY INCLUDING A TEMPO GROUP WITH A MODERATE RAIN SHOWER AND CUMULONIMBUS. FOR KRDG THOSE TWO HOURS ARE FROM 5 TO 7 PM, FOR KABE AND KILG 6 TO 8 PM, FOR KPHL/KPNE/KTTN/KMIV 7 TO 9 PM, AND FOR KACY 8 TO 10 PM. BASICALLY, WEVE TIMED THE ARRIVAL OF THE BROKEN LINE OF CONVECTION THAT EXTENDED FROM AROUND ELMIRA TO WILLIAMSPORT TO MARTINSBURG AT 2:30 PM. SOME SPOTTY CONVECTION HAD BROKEN OUT AHEAD OF THE LINE IN THE LOWER SUSQUEHANNA VALLEY. WELL CONTINUE TO MONITOR THE SITUATION AND ADJUST THE TAFS IF NEED BE. ONCE THE MAIN THREAT OF CONVECTION MOVES THROUGH OUR REGION THIS EVENING, THERE COULD BE TWO OR THREE HOURS OF LINGERING SCATTERED SHOWERS. THERE REMAINS A CHANCE FOR SHOWERS AND TSTMS OVERNIGHT. HOWEVER, THE PROBABILITY SEEMS TO DECREASE BEYOND MIDNIGHT SO WE HAVE NOT INCLUDED ANY PRECIP FOR THE LATE NIGHT HOURS. FOR THE HOURS AROUND DAYBREAK, WEVE HINTED AT SOME LIGHT FOG AND STRATUS AT MOST OF OUR TAF SITES. ITS FORMATION WILL BE LARGELY DEPENDENT UPON THE AMOUNT OF RAIN THAT ACTUALLY FALLS THIS EVENING AT ANY GIVEN LOCATION. WEVE IMPROVED MOST OF OUR TAF SITES BACK TO VFR CONDITIONS DURING THE COURSE OF FRIDAY MORNING. WE DID KEEP SOME HAZE FOR KRDG, KTTN AND KMIV. WE THEN EXPECT ANOTHER ROUND OF TSTMS FOR FRIDAY AFTERNOON. && .MARINE... THE BERMUDA HIGH SHOULD CONTINUE TO INFLUENCE OUR MARINE AREA TO SOME DEGREE FOR THE NEXT SEVERAL DAYS. A SURFACE TROUGH FROM THE WEST IS EXPECTED TO MAKE SOME HEADWAY INTO THE MARINE AREA ON FRIDAY NIGHT WITH THE BERMUDA HIGH FORECAST TO REASSERT ITSELF ON SATURDAY. ANOTHER SURFACE TROUGH IS EXPECTED LATE ON SUNDAY, AGAIN WITH A QUICK RETURN OF THE INFLUENCE OF THE BERMUDA HIGH FOR THE EARLY PART OF THE NEW WEEK. ALL IN ALL, IT SEEMS LIKE A TYPICAL SUMMER TIME PATTERN WITH WIND SPEEDS REMAINING MAINLY BETWEEN 5 AND 15 KNOTS AND WAVES ON OUR OCEAN WATERS STAYING BETWEEN 2 AND 4 FEET. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SHORT TERM...OHARA LONG TERM...OHARA AVIATION...IOVINO MARINE...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 250 AM EDT THU JUL 27 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-281000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 250 AM EDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SCATTERED TSTMS ARE EXPECTED THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT FORM COULD HAVE HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED TO FORM FRIDAY AFTERNOON. SOME OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAIN, STRONG GUSTY AND POSSIBLY DAMAGING WINDS AND HAIL. THE STORM PREDICTION CENTER HAS PLACED PARTS OF NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA INTO A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOT AND HUMID WEATHER IS EXPECTED FROM SATURDAY THROUGH WEDNESDAY. HEAT INDICIES ARE EXPECTED TO BE WELL INTO THE 90S AND COULD REACH 100, ESPECIALLY OVER SOUTHEAST PENNSYLANIA, SOUTHERN NEW JERSEY, DELAWARE AND NORTHEAST MARYLAND. COASTAL AREAS WILL BE HUMID BUT NOT QUITE AS WARM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 634 PM EDT THU JUL 27 2006 PAZ067-280045- CHESTER- INCLUDING THE CITY OF...WEST CHESTER 634 PM EDT THU JUL 27 2006 ...AN AREA OF STRONG THUNDERSTORMS WILL MOVE AFFECT CHESTER COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING INTO WESTERN CHESTER COUNTY. THESE STORMS ARE MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH, SMALL HAIL, FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS CHESTER COUNTY. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR POSSIBLE WARNINGS. NIERENBERG
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 10 NE CARBO 41.01N 75.60W
07/27/2006 CARBON PA EMERGENCY MNGR
TREE AND POWER LINES DOWN PARTIALLY BLOCKING FUND GROVE
DR. IN ALBRIGHTSVILLE
0536 PM HAIL 5 S READING 40.27N 75.93W
07/27/2006 E0.50 INCH BERKS PA TRAINED SPOTTER
DIME SIZE HAIL IN PLOWVILLE.
0541 PM TSTM WND DMG 2 N BELFAST 40.81N 75.27W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREE DOWN IN PLAINFIELD TWP.
0541 PM TSTM WND DMG NAZARETH 40.74N 75.31W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREE DOWN ON EAST SHOENECK RD IN NAZARETH BOROUGH.
0545 PM TSTM WND DMG 2 NE EAST BANGOR 40.90N 75.16W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREES DOWN IN UPPER MT. BETHEL TWP ON AUDOBON DR AND FOX
CAP RD.
&&
ROBERTSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 646 PM EDT THU JUL 27 2006 PAZ061-062-280100- LEHIGH-NORTHAMPTON- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...EASTON 646 PM EDT THU JUL 27 2006 ...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT LEHIGH AND NORTHAMPTON COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ACROSS CENTRAL LEHIGH HAND NORTHAMPTON COUNTIES. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH, SMALL HAIL, FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN IS POSSIBLE WITH THIS STORM. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. NIERENBERG
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
713 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 10 NE CARBO 41.01N 75.60W
07/27/2006 CARBON PA EMERGENCY MNGR
TREE AND POWER LINES DOWN PARTIALLY BLOCKING FUND GROVE
DR. IN ALBRIGHTSVILLE
0527 PM TSTM WND DMG 2 SE MOHNTON 40.27N 75.96W
07/27/2006 BERKS PA EMERGENCY MNGR
NUMEROUS TREES DOWN COUNTY WIDE, STARTING IN CUMRU TWP
AND CONTINUING NORTHEAST THROUGH PIKE TWP.
0536 PM HAIL 5 S READING 40.27N 75.93W
07/27/2006 E0.50 INCH BERKS PA TRAINED SPOTTER
DIME SIZE HAIL IN PLOWVILLE.
0541 PM TSTM WND DMG NAZARETH 40.74N 75.31W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREE DOWN ON EAST SHOENECK RD IN NAZARETH BOROUGH.
0541 PM TSTM WND DMG 2 N BELFAST 40.81N 75.27W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREE DOWN IN PLAINFIELD TWP ON LEFEVBRE RD.
0545 PM TSTM WND DMG 2 NE EAST BANGOR 40.90N 75.16W
07/27/2006 NORTHAMPTON PA EMERGENCY MNGR
TREES DOWN IN UPPER MT. BETHEL TWP ON AUDOBON DR AND FOX
CAP RD.
&&
ROBERTSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
852 PM EDT THU JUL 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG POCONO PINES 41.12N 75.46W
07/27/2006 MONROE PA EMERGENCY MNGR
VARIOUS REPORTS OF TREES AND POWERLINES DOWN COUNTY-WIDE.
&&
HELMETAGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1108 PM EDT THU JUL 27 2006 NJZ018-019-280515- CAMDEN-NORTHWESTERN BURLINGTON- INCLUDING THE CITIES OF...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY 1108 PM EDT THU JUL 27 2006 ...VERY HEAVY RAIN AND FREQUENT LIGHTNING... A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WAS ALONG THE GLOUCESTER AND CAMDEN COUNTY LINE. IT WAS MOVING TO THE EAST NORTHEAST AT 15 TO 20 MPH BUT ACCOMPANIED BY TORRENTIAL RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STORMS THIS EVENING HAVE BEEN ACCOMPANIED BY BRIEF WIND GUSTS WHICH MAY REACH 40 TO 45 MPH AND SOME STREET FLOODING. EBERWINE
The Dover AFB radar (KDOX), 99 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523023.